Washington, 2015Funnel Cloud in Washington, May 26, 2015
May 26, 2015 · NWS OTX · 1 event in 1 county or zone
Thunderstorms in the Spokane area spawned a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms in the Spokane area spawned a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 26, 3:35 PM PST, 1 hour 10 minutes earlier.
Area forecast discussion, May 26, 3:35 PM PST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
435 PM PDT TUE MAY 26 2015
.SYNOPSIS...
A slow moving low pressure system will bring scattered afternoon
and evening showers and thunderstorms to the Inland Northwest
through Wednesday. Locally heavy downpours, frequent lightning,
and small hail will be possible the next several days. Low
pressure will gradually depart by Thursday, bringing a decrease in
precipitation chances, but chances may increase again by early
next week across the region. Temperatures warm back above normal
from Wednesday into the end of the week, with highs pushing into
80s Thursday onward.
&&
.DISCUSSION...
Tuesday evening through Wednesday night: An area of low pressure
passing through the region will continue to bring widely
scattered showers and thunderstorms. As of 2PM...the center of the
low was located roughly right over the National Weather Service or
Airway Heights. Isolated thunderstorms were rotating to the north
and west on the eastern and northern periphery of the low.
Scattered thunderstorms were rotating south and east on the
western and southern periphery...and only scattered light showers
were tracking south down the East Slopes of the Cascades where
cloud cover kept afternoon instability down so far. By far...the
strongest storms were located on the western and southern
periphery of the low stretching from Grant County to Benewah/Latah
Counties. These storms have tapped into much better instability
and are being assisted by smaller scale circulations pinwheeling
around the low. Consequently, the storms have been producing
intense rainfall rates, frequent lightning at times, and small
hail as well as winds 20-30 mph. The remaining storms have also
put down some brief heavy rainfall but are not as widespread.
Through sunset, the main impacts with any storms will be
torrential rainfall and potential for localized flooding as well
as dangerous lightning strikes on the ground. A few of the
stronger storms may produce small hail at times.
For the East Slopes and more sensitive burn scars, the trends in
cloud breaks the next few hours will be monitored closely with
the idea that more sun breaks could lead to isolated heavier
t-storms.
The low will begin to migrate to the southeast overnight and tomorrow
only reaching Riggins, ID by the late afternoon. The spokes of
energy rotating around the low will keep the threat for showers
and a few thunderstorms. This morning, we saw these small scale
clusters in southern PO/Stevens County and a second/third over the
Waterville Plateau, Palouse, and MT border. I anticipate a similar
scenario continuing overnight but shifting slightly to the
southeast as the center of the low drifts toward Lewiston. Any
morning clusters will give way to widely scattered showers and
storms, especially across southeastern WA and the lower ID
Panhandle. We are looking at a decreasing trend from northwest to
southeast suggesting thunder activity will be more isolated and
tied to the mountains closer to the Cascades and Okanogan Country
early in the day and this trend expanding south and southeast as
the area of low pressure continues to drift south.
Surface based instability (CAPE) does not change all that much
Wednesday but there is a lot more CIN along the Hwy 97 corridor.
This should decrease development in these locations but any storms
that develop over the higher terrain will track to the south.
There is an axis of 20-30kts of 0-6km shear along the northern
periphery of the low which will stretch along an arc roughly from
Prichard to Ritzville including Cd'A and Spokane. If the right
amount of instability is in place and this shear is accurate, we
could see a few more organized or longer lived cells capable of
bigger hail than the last few days and frequent lightning in
addition to heavy rainfall. /sb
Thursday through Tuesday: The Inland NW turns milder and the
threat of afternoon and evening showers and thunderstorms largely
retreats to the mountains, until early next week when the threat
of storms expands again. We will have to watch the evolution of
the system for early next week for the potential for stronger and
more organized t-storms.
First Thursday to Saturday the region transitions from the
northwest to westerly flow as the low which has plagued the Inland
NW exits to the east and another low drops south across British
Columbia. That second low remains north of the border, yet in this
evolving flow models continue to track a few weak impulses/shortwaves
across the region. These will interact with instability to keep a
threat of showers and thunderstorms alive. Locations in and around
the mountains will see the primary threat region, though the lower
elevations of eastern third of WA and ID may also see chances
Thursday and late Friday into early Saturday. The primary threat
will be during the afternoon and early evening. The main
exceptions to that timing will be Friday night into Saturday
morning when models also show some elevated instability and the
passage of one of those mid-level impulses. So we could see some
nocturnal shower and maybe thunderstorm threat then. None of these
periods of precipitation potential look particularly problematic,
but there could be the typical brief heavy downpours, small hail
and gusty wind threat.
From Sunday to next Tuesday the flow turns southwest to southerly
as a deeper trough migrates across the Pacific and moves into the
western United States. Potential impulses coming up from the south
will keep shower chances alive on Sunday afternoon and evening,
but mainly around the north and eastern mountains. By Monday and
Tuesday models have been somewhat consistent in showing a
potentially strong shortwave swinging into the region. The precise
evolution is apt to chance. Current model runs show the first
stronger impulse and deeper moisture plume pushing toward the
southeast CWA Sunday night into early Monday, while the stronger
parent trough swings in Monday afternoon into Tuesday. The core of
the lifts and deeper shear skims by southeast WA and central ID
into western MT, so the more organized storm potential may remain
there. However all areas in this moisture rich and unstable
environment will see an increasing threat of showers and
thunderstorms. However depending on the precise track of the
shortwave and location of the shear, we could be looking at more
organized and stronger thunderstorms across the region. It is
still many days out and the models may go either way, so stay
tuned.
Temperatures are expected to warm through the end of this week,
with the milder air being pumps in as the flow turns west and
southwest. This means high pushing into the 80s and lower 90s for
some. By the start of the new work week, however, models show
temperatures dipping back down closer to normal with cooler air
riding in with the incoming trough. /J. Cote'
&&
.AVIATION...
00Z TAFS: An upper level low pressure circulating over KGEG at 00Z
Wednesday will weaken and move to near KMYL by 00Z Thursday. The
proximity of hti slow and a moist air mass will generate
widespread SHRA and TSRA this evening with most TAF sites subject
to showers and possibly a brief thunderstorm with MVFR cielings
and vis through 03-04Z. Shoers will become isolated after 04Z but
activity will increase Wednesday afternoon again. The KMWH and
KEAT will be at a smaller risk of storms on Wednesday and may be
missed altogether...while storms will be less widespread but still
present in the vicinity of the eastern TAF sites. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 51 76 54 81 57 83 / 50 30 20 20 20 10
Coeur d'Alene 49 75 51 80 54 81 / 50 40 30 20 20 20
Pullman 47 71 50 77 51 82 / 50 50 30 20 20 10
Lewiston 54 77 55 84 57 88 / 50 50 30 10 10 10
Colville 49 80 50 85 54 83 / 40 30 20 20 30 30
Sandpoint 48 74 49 79 52 80 / 50 50 30 40 40 30
Kellogg 45 72 48 77 50 81 / 50 70 30 40 40 30
Moses Lake 53 82 56 88 58 91 / 30 10 10 10 10 10
Wenatchee 57 83 61 88 64 90 / 40 10 20 10 10 10
Omak 51 83 53 87 56 88 / 40 30 20 10 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 26, 5:40 AM PST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
640 AM PDT TUE MAY 26 2015
IDZ001>004-026-027-WAZ031>037-044-271345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WATERVILLE PLATEAU-
640 AM PDT TUE MAY 26 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Low pressure over the region will result in an increasing chance
for thunderstorms through the late morning and afternoon.
Thunderstorms will be slow moving with heavy rain, small hail and
frequent lightning strikes potential threats. The slow moving
nature of the thunderstorms will result in an increased potential
for isolated flooding impacts of urban and low lying areas.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Low pressure will begin to pull away from the region on Wednesday.
This will result in a decreasing trend for showers and
thunderstorms late in the work week.
WAZ038-041>043-271345-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
640 AM PDT TUE MAY 26 2015
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
A low pressure system will produce isolated to scattered showers
with embedded thunderstorms late this morning into the afternoon.
Thunderstorms will be slow moving and contain heavy downpours.
There is the potential for rainfall intensity to be high enough to
produce flash flooding or debris flows, mainly in steep terrain
and in the proximity of recent burn scars from the 2013 and 2014
fire seasons.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Low pressure will begin to pull away from the region on Wednesday,
but the atmosphere will remain unstable enough for afternoon
thunderstorms to develop over the higher terrain. Slow moving
thunderstorms with heavy rainfall will be the primary hazard, but
impact potential is expected to be progressively less each day
later in the week.
In the hours before
Local storm report, May 26, 4:28 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
528 PM PDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FUNNEL CLOUD 4 S MEDICAL LAKE 47.51N 117.69W
05/26/2015 SPOKANE WA NWS EMPLOYEE
A BRIEF FUNNEL CLOUD ASSOCIATED WITH A THUNDERSTORM WAS
SPOTTED BETWEEN 445 PM AND 450 PM BEFORE DISSIPATING.
&&
JWOLFFunnel Cloud, Spokane
- When
- May 26, 4:45 PM PST to 5:00 PM PST
- Where
- Spokane County, 1.94 mi SE of Medical Lake to 1.22 mi WSW of Four Lakes
- Reported by
- NWS Employee
- Coordinates
- 47.549, -117.652
A NWS Employee observed a funnel cloud form 4 miles south of Medical Lake, WA. The funnel cloud retracted back into the cloud shortly after and was never observed touching the ground.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Ohio, May 26, 20152 injured · $826,000 · EF1 · 10 events
- Hail in Kansas, May 26, 2015$4.0 million · 2.75 in hail · 15 events
- Flooding in Arkansas, May 26 to 31, 2015$5.0 million · 6 events
- Tornado and Damaging Winds in Georgia, May 26, 2015$206,000 · EF1 · 21 events
- Damaging Winds in Ohio, May 26, 2015$465,000 · 61 kt wind · 12 events
- Tornadoes and Flash Flood in Oklahoma, May 26 to 27, 2015$30,000 · EF0 · 43 events
- Hail and Damaging Wind in West Virginia, May 26, 2015$100,000 · 1 in hail · 2 events
- Flash Flooding and Hail in Texas, May 26 to 30, 20152.75 in hail · 49 events
- Tornadoes and Damaging Wind in Illinois, May 26, 2015$25,000 · EF1 · 3 events
- Damaging Wind in Wisconsin, May 26, 2015$75,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in Louisiana, May 26, 2015EF1 · 6 events
- Hail and Damaging Winds in Florida, May 26 to 31, 2015$26,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568693.